Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

May 8, 2008Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 8, 2008, 12:30 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 12:30 PM MDT (18:30 UTC)
Expired
May 8, 2008, 1:00 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 201 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:35 PM MDTHAIL 0.88Ticaboo, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 081832
SVRSLC
UTC017-025-037-081900-
/O.NEW.KSLC.SV.W.0004.080508T1830Z-080508T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1230 PM MDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH
  WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 100 PM MDT

* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TICABOO...OR ABOUT 51 MILES SOUTH OF HANKSVILLE...AND MOVING
  SOUTHEAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHERN LAKE POWELL...JUST NORTH OF BULLFROG AT 1230 PM MDT
  RURAL WESTERN SAN JUAN COUNTY AT 1240 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
      3761 11046 3761 11053 3745 11054 3744 11061
      3741 11064
TIME...MOT...LOC 1830Z 311DEG 23KT 3760 11062

$$

AOT
2 follow-up statements
000 
WWUS55 KSLC 081850
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1248 PM MDT THU MAY 8 2008

UTC017-025-037-081900-
/O.CON.KSLC.SV.W.0004.000000T0000Z-080508T1900Z/
SAN JUAN UT-GARFIELD UT-KANE UT-
1248 PM MDT THU MAY 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN KANE...SOUTHEASTERN GARFIELD AND WEST CENTRAL SAN
JUAN COUNTIES...

AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF TICABOO...OR ABOUT 46 MILES NORTHWEST OF
MEXICAN HAT...MOVING SOUTHEAST AT 26 MPH.

THIS SEVERE STORMS IS OVER LAKE POWELL AND MOVING JUST EAST OF THE
LAKE AS OF 1248 PM.

SEVERE WINDS ARE STILL POSSIBLE IN THE BULLFROG AREA THROUGH 100 PM.


LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
      3761 11046 3761 11053 3745 11054 3744 11061
      3741 11064
TIME...MOT...LOC 1848Z 311DEG 23KT 3752 11051

$$

AOT
000 
WWUS55 KSLC 081902
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
101 PM MDT THU MAY 8 2008

UTC017-025-037-081911-
/O.EXP.KSLC.SV.W.0004.000000T0000Z-080508T1900Z/
SAN JUAN UT-GARFIELD UT-KANE UT-
101 PM MDT THU MAY 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANE...
SOUTHEASTERN GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES EXPIRES AT
100 PM MDT...

THE STORM HAS WEAKENED AND MOVED JUST EAST OF LAKE POWELL. HOWEVER
STRONG WIND GUSTS ARE STILL POSSIBLE ACROSS LAKE POWELL BETWEEN
HITE MARINA AND BULLFROG MARINA.

THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
      3761 11046 3761 11053 3745 11054 3744 11061
      3741 11064
TIME...MOT...LOC 1850Z 311DEG 23KT 3751 11050

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:06 AM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 8, 10:06 AM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT THU MAY 8 2008

.SYNOPSIS...DRIER CONDITIONS WILL PREVAIL TODAY AS A STORM SYSTEM
MOVES EAST OF THE STATE THIS AFTERNOON. THE NEXT STORM SYSTEM WILL
IMPACT THE AREA FRIDAY NIGHT AND SATURDAY...FOLLOWED BY HIGH
PRESSURE ALOFT FOR THE LATTER HALF OF THE COMING WEEKEND.

&&

.DISCUSSION...CLOUDS ARE HEADING EAST OF THE AREA THIS MORNING AS
THE STORM SYSTEM THAT MOVED THROUGH THE STATE YESTERDAY EXITS. A
FEW PRECIP ECHOES REMAIN OVER THE FAR SOUTH IN ASSOCIATION WITH
THE COLD FRONT...BUT THESE SHOULD DISSIPATE AS THE BOUNDARY
CONTINUES TO WEAKEN. A WEAK SHORTWAVE BEHIND THE MAIN SYSTEM IS
ALLOWING SOME SHALLOW INSTABILITY TO REMAIN OVER THE NORTH...BUT
THIS IS NOT PRODUCING MUCH MORE THAN SOME TOWERING CUMULUS. WITH
WEAK UPPER RIDGING MOVING IN BY LATER THIS AFTERNOON...THE SUPPORT
FOR THIS WILL DIMINISH. OTHERWISE...SUNSHINE AND A WARMING AIRMASS
WILL ALLOW TEMPERATURES TO WARM TO AROUND SEASONAL NORMALS TODAY.

THE BREAK IN THE ACTION LOOKS TO BE SHORT LIVED AS THE MODELS
REMAIN IN GOOD AGREEMENT ABOUT THE NEXT WAVE...WHICH WILL MOVE
THROUGH THE STATE TOMORROW. RUNS THIS MORNING DO NOT INDICATE
QUITE AS STRONG AS A SYSTEM AS THEY DID YESTERDAY...AND SEEM TO
BE A BIT FARTHER NORTH WITH THE TRACK OF THE WAVE.
THUS...PRECIPITATION LOOKS LIKE IT WILL BE GENERALLY CONFINED TO
NORTHERN AND CENTRAL UTAH. THE WAVE AND ASSOCIATED COLD FRONT ARE
EXPECTED TO NOSE INTO THE STATE FRIDAY AFTERNOON. WHILE THE FRONT
MAKES IT THROUGH THE STATE BY EARLY SATURDAY MORNING...THE UPPER
TROUGH IS EXPECTED TO HANG AROUND UNTIL SATURDAY AFTERNOON. THE
COLD FRONT LOOKS SIMILARLY STRONG TO THE ONE YESTERDAY...AND IS
EXPECTED TO DROP MAXES TO ABOUT 10F UNDER CLIMO WITH THE CLOUD
COVER. HOWEVER...RAPID WARMING AND DRYING IS EXPECTED SUNDAY AS
HIGH PRESSURE DEVELOPS OVER THE FORECAST AREA...ALLOWING MAXES TO
WARM TO VALUES AT OR ABOVE CLIMO ONCE AGAIN.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...EST WINDS AT SLC TERMINAL THIS MORNING ARE EXPECTED TO
TURN MORE NORTHERLY THROUGHOUT THE DAY. OTHERWISE...VFR CONDITIONS
AND CEILINGS ABOVE 7000FT AGL WILL PREVAIL FOR TODAY.

&&

.FIRE WEATHER...A STABLE AIRMASS WITH GENERALLY LIGHT WINDS WILL
SETTLE INTO THE AREA THIS AFTERNOON. A DRIER WESTERLY FLOW WILL
DEVELOP OVER SOUTHERN UTAH FRIDAY AHEAD OF A COLD FRONT. WINDY
CONDITIONS WILL RESULT WITH RELATIVE HUMIDITY EXPECTED TO DROP TO 10
TO 15 PERCENT. THIS SYSTEM LOOKS TO BE DRIER AND FURTHER NORTH THAN
YESTERDAYS SYSTEM...SO CRITICAL FIRE WEATHER CONDITIONS APPEAR TO BE
MORE LIKELY THAN YESTERDAY. WILL LOOK AT THE MOST RECENT MODEL RUNS
TODAY TO DETERMINE WHETHER THE FIRE WEATHER WATCH FOR ZONES 439 AND
440 SHOULD BE UPGRADED TO A RED FLAG WARNING DURING THIS SHIFT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM 2 PM FRIDAY TO 9 PM FRIDAY FOR UTAH
FIRE WEATHER ZONES 439 AND 440.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WX...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 8, 4:03 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 AM MDT THU MAY 8 2008

UTZ001>016-019>021-517-518-WYZ021-091100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
403 AM MDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DECREASE THIS
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND A THREAT
OF HAZARDOUS FIRE WEATHER CONDITIONS ON FRIDAY TO SOUTHERN UTAH
WHERE FUELS ARE CRITICALLY DRY. THE FRONT WILL ALSO BRING A THREAT
OF STRONG THUNDERSTORMS TO NORTHERN AND CENTRAL UTAH FRIDAY
AFTERNOON. COOL UNSETTLED CONDITIONS WILL PERSIST SATURDAY. THE
NEXT STORM SYSTEM WILL APPROACH FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:24 AM MDTFire Weather WatchSLC11 hr
May 8, 2:33 PM MDTRed Flag WarningSLC30 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.